Sustiva: Smaller Steps, Fewer Adverse Events

sustivaEasing into treatment can help prevent neuropsychiatric adverse events (AEs) for patients taking efavirenz drugs (Sustiva, Bristol-Myers Squibb), say researchers from the Andalusian Society of Infectious Diseases in Spain. In their study of 114 patients with HIV infection at seven clinics, a stepwise dose escalation over two weeks reduced the incidence and intensity of efavirenz-related AEs while maintaining efficacy.

Although generic efavirenz is usually given in a fixed dose of 600 mg/day, more than 50% of patients starting treatment experience drug-related AEs such as dizziness, a feeling of drunkenness or hangover, nightmares, and sleep disorders. Impaired concentration, mood changes, and even severe symptoms of depression and paranoia have also been reported. The AEs are usually mild to moderate and diminish within the first weeks of treatment, but some patients need to interrupt treatment because of the intensity or duration of the symptoms.

In this randomized study, patients received efavirenz 200 mg/day on days 1 through 6, 400 mg/day on days 7 through 13, and 600 mg/day thereafter, or 600 mg/day from day 1. After 24 weeks, HIV RNA levels and CD4+ cell counts were similar in both groups.

Compared with the stepped-dose group, the full-dose group had at least double the incidence and severity of symptoms such as dizziness (66% vs. 33%), hangover (46% vs. 21%), impaired concentration (23% vs. 9%), and hallucinations (6% vs. 0%) during the first week. After that, the incidence of neuropsychiatric AEs was similar in both groups, although the severity was greater with the full doses.

The study revealed a two-fold greater incidence of severe efavirenz-related neuropsychiatric AEs in the full-dose group, but the difference was not significant. Hallucinations, one of the more severe effects, occurred in only four patients receiving the full dose. The low numbers in the groups meant that small differences in effectiveness could not be detected.

Source: Ann Intern Med 2009;151:149-156